Alert archive / Colorado / Wind Advisories in 2022
Wind Advisory 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at May 2, 2022, 2:40 PM MDT for San Juan County, Utah; 5 counties in Colorado. It took effect at May 3, 2022, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2022, 2:40 PM MDT (20:40 UTC)
- In effect from
- May 3, 2022, 12:00 PM MDT
- Expired
- May 3, 2022, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3423 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WWUS75 KGJT 022040 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 240 PM MDT Mon May 2 2022 COZ021>023-UTZ022-031000- /O.NEW.KGJT.WI.Y.0013.220503T1800Z-220504T0300Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, and Blanding 240 PM MDT Mon May 2 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Utah, Southeast Utah. In Colorado, Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From noon to 9 PM MDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
3 follow-up statements
744 WWUS75 KGJT 030919 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 319 AM MDT Tue May 3 2022 COZ021>023-UTZ022-031730- /O.CON.KGJT.WI.Y.0013.220503T1800Z-220504T0300Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, and Blanding 319 AM MDT Tue May 3 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Utah, Southeast Utah. In Colorado, Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From noon to 9 PM MDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
806 WWUS75 KGJT 032017 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 217 PM MDT Tue May 3 2022 COZ021>023-UTZ022-040300- /O.CON.KGJT.WI.Y.0013.000000T0000Z-220504T0300Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, and Blanding 217 PM MDT Tue May 3 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Utah, Southeast Utah. In Colorado, Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From noon to 9 PM MDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
030 WWUS75 KGJT 040255 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 855 PM MDT Tue May 3 2022 COZ021>023-UTZ022-040400- /O.EXP.KGJT.WI.Y.0013.000000T0000Z-220504T0300Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, Pagosa Springs, and Blanding 855 PM MDT Tue May 3 2022 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds across southeast Utah and southwest Colorado have diminished below advisory criteria this evening. As a result, the Wind Advisory will be allowed to expire at 9 PM MDT as scheduled. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 2, 11:51 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 2, 11:51 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1151 AM MDT Mon May 2 2022 .SHORT TERM...(Today through Tuesday) Issued at 256 AM MDT Mon May 2 2022 The center of low pressure is currently moving across central portions of the CWA as cyclonic rotation can be seen on local radar. This area of low pressure is providing enough lift to keep some showery precip going as progged by both the HRRR and NAMNEST. The strongest divergence aloft and upper level support will now shift eastward as the base of the trough axis does the same. This explains the rather quick shutdown of precip as seen in the models. Not sure this will be the case as cold air aloft and some midlevel instability will likely keep some showery precip going though will give a nod to those models and lower PoPs after daybreak this morning. By noon, a few showers may persist over the Elkheads and Park Range but they'll be more nuisance precip than anything of any great consequence. Height rises indicate high pressure building in but it'll be very short-lived. Looking upstream on satellite, clouds diminish considerably but with instability aloft today, do anticipate some clouds to linger over higher terrain this afternoon and more clouds for the northern valleys and mountains versus the rest of the CWA. High temperatures today will be about 5 degrees below seasonal norms along and north of the I-70 corridor...highs to the south will hover around those norms. The ridge axis will move overhead tonight ahead of the next PacNW system that will be dropping into the Intermountain West. Sick of the wind yet? Hope not as we'll see the usual with this next system...a tightening surface gradient as an upper level jet streak also moves overhead. Expect yet another day (yeah, we're getting sick of it too) of breezy conditions. Widespread gusts of 20 to 30 mph will be common with some gusts reaching 40 to 45 mph for the Four Corners region. Wind advisories look likely for a few southern zones at the moment. Some critical fire weather conditions also arise but latest guidance suggests a short time frame and also not very widespread. Will hold off on issuing anything with this package but winds and humidities will need to be monitored over coming runs. As far as sensible weather from this next system, expect some precip to fire along the surface front Tuesday afternoon with a few thunderstorms also possibly mixed in. This precip looks to stretch from the northern mountains through the Flat Tops over the Grand Mesa down to the Uncompahgre Plateau. The GFS brings precip to the area a bit sooner than other models but the general gist remains the same. And sure, it's May, we get it, but Mother Nature hasn't and we'll likely see some accumulating snow (2 to 4 inches) for the higher peaks of the central mountains, Flat Tops, up into the northern mountains. Looks like the closed low will be a bit slower moving than previous systems so we can expect unsettled weather to continue into Wednesday as described below. .LONG TERM...(Tuesday night through Sunday) Issued at 256 AM MDT Mon May 2 2022 There is some dispersion among the models on position and timing of the low pressure system Tuesday night with the GFS tracking the low along the Colorado-Wyoming border while the European and Canadian drop the low farther south and slow it by a few hours. The ensemble cluster analysis is tending to favor the GFS track at this point, the exception being the first cluster that digs deeper and lags by three to six hours. Model guidance is tracking with this pattern. The models concur with a fast moving transient ridge behind the low riding a strong zonal flow that will warm the region from near normal to about 15 degrees above normal Thursday and another five degrees warmer Friday. Going into the weekend, a stronger southwesterly flow sets up with the approach of the next system dropping into the Pacific Northwest. Expect increasing winds Friday and Saturday with likely critical fire weather conditions in southwestern Colorado both days. The models and ensembles show wide dispersion on timing and track of this later system as is common a week out, but it does point to gusty southwest winds going into the weekend and more showers across the region Sunday into early next week. Stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1151 AM MDT Mon May 2 2022 Low clouds and a few lingering rain showers are hanging on at KHDN and KASE as of 18Z. Little change is anticipated for another couple of hours before improvement likely begins. Ceilings have improved just above ILS breakpoint at KEGE, but remain below at KRIL. Ceilings will gradually lift through the afternoon as low and mid level clouds scatter out. Otherwise, VFR expected for the next 24 hours. Winds may become gusty in some spots this afternoon, especially in the higher terrain, but overall, most winds will be light and terrain driven. Quiet weather is in store overnight before clouds increase early Tuesday morning ahead of the next system. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...DB AVIATION...MDM
Hazardous weather outlook, May 2, 4:33 AM MDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 433 AM MDT Mon May 2 2022 COZ001>014-017>023-UTZ022>025-027>029-031300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 433 AM MDT Mon May 2 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Some lingering rain and snow showers are possible over the northern mountains through the morning hours. Elsewhere, clearing is expected as high pressure builds in. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The next system begins to move in Tuesday bringing another day of gusty winds and some potential critical fire weather conditions to SE Utah and SW Colorado. Snow and rain moves back in Tuesday evening and will persist through Wednesday. Dry conditions move in for the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 2, 12:27 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1227 PM MDT MON MAY 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
05/02/2022 M5.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM SNOW 4 NE PHIPPSBURG 40.26N 106.87W
05/02/2022 M3.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.
0700 AM SNOW 1 NE STEAMBOAT SPRINGS 40.48N 106.81W
05/02/2022 M2.8 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-16 STEAMBOAT SPRINGS
1.1E.
0700 AM SNOW 1 ESE STEAMBOAT SPRINGS 40.48N 106.81W
05/02/2022 M2.6 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-53 STEAMBOAT SPRINGS
0.7ESE.
0650 AM SNOW 1 NW STEAMBOAT SPRINGS 40.49N 106.83W
05/02/2022 M2.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-32 STEAMBOAT SPRINGS
0.1NNE.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
05/02/2022 M1.8 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59 PITKIN 1.1SW.
0745 AM SNOW OAK CREEK 40.27N 106.96W
05/02/2022 M1.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.
0700 AM SNOW 5 W TOPONAS 40.08N 106.89W
05/02/2022 M1.4 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-26 YAMPA 5.1S.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:39 PM MDT | Red Flag Warning | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 30 hr |
Nearby
Wind Advisories in Colorado, 2022Wind Advisories in Utah, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.